Illinois, 2016

Dense Fog in Illinois, September 18, 2016

September 18, 2016 · NWS PAH · 14 events in 14 counties and zones

Widespread dense fog formed across most of southern Illinois. Visibility was reduced to one-quarter mile or less.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog formed across most of southern Illinois. Visibility was reduced to one-quarter mile or less. The fog formed under weak high pressure that followed in the immediate wake of a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 17, 10:57 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 17, 10:57 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1157 PM CDT SAT SEP 17 2016

.UPDATE...
Updated aviation section for 06z taf issuance

&&

.SHORT TERM...(Tonight through Monday night)
Issued at 241 PM CDT Sat Sep 17 2016

Radar pretty quiet. Only spotty light rain/showers since mid
morning. Little activity currently. Will maintain a very low
chance PoP into the early evening over the east 2/3 of the area.
RAP shows limited elevated instability, thus will keep slight
chance TSRA. But overall, not much expected.

Next system will be a s/wv moving from the central Plains to the
TN Valley Sunday/Sunday evening. Most of the moisture stays to our
south, so dry forecast for now. Dry weather will continue Sunday
night through Monday night as well. In the wake of the s/wv, weak
high pressure will be in control.

Temps will be a blend a MOS blend. We will monitor the fog potential
overnight. It is in the forecast. Lows should cross over most areas.
Could be low clouds as well.

.LONG TERM...(Tuesday through Saturday)
Issued at 241 PM CDT Sat Sep 17 2016

Upper level ridge is in place from Wednesday into Friday. On Friday
heights fall slightly on all models as upper level low forms over
the northern Rockies. By 18z Saturday, the upper level low moves
into the northern plains with the GFS having a more negative tilt
than other models and ensembles and thus much faster with the cold
front.

More interesting to us is the moisture pattern forecast. Moisture
off the southeast coast early Tuesday is forecast to move under the
ridge toward the west and northwest. Although models vary on the
details including timing, it looks like the best chance for
precipitation will be on Saturday.

With the ridge over the area, expect temperatures to be well above
normal at least until Friday. Normal highs are in the lower 80s,
expect to see upper 80s to lower 90s during that time.

&&

.AVIATION...
Issued at 1157 PM CDT Sat Sep 17 2016

Fog has begun to form across much of the region late this evening,
mainly in the kevv/kowb areas. Given the already dense nature of the
fog at some sites in southern IL and western KY, it appears lifr
conditions will occur at kevv/kowb through the early morning hours.
Fog is expected to form at kpah/kcgi during the overnight hours, and
lifr conditions are likely at times. Improvement is expected once
the sun burns off the fog Sunday, however it may be a little slower
than earlier forecast. The fog should lift into a cloud deck around
mid-morning, likely mvfr through midday. It may be mid afternoon
before vfr conditions are prevalent.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

AVIATION...MY
Hazardous weather outlook, Sep 17, 1:43 PM CST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
243 PM CDT SAT SEP 17 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
243 PM CDT SAT SEP 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. WILL
MONITOR FOR THE POSSIBILITY OF FOG OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
September 18, 12:00 AM CST to 7:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
September 18, 12:00 AM CST to 7:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
September 18, 12:00 AM CST to 7:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
September 18, 12:00 AM CST to 7:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
September 18, 12:00 AM CST to 7:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
September 18, 12:00 AM CST to 7:00 AM CST
Where
Johnson forecast zone
Reported by
ASOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
September 18, 12:00 AM CST to 7:00 AM CST
Where
Massac forecast zone
Reported by
ASOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
September 18, 12:00 AM CST to 7:00 AM CST
Where
Pope forecast zone
Reported by
ASOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
September 18, 12:00 AM CST to 7:00 AM CST
Where
Pulaski forecast zone
Reported by
ASOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
September 18, 12:00 AM CST to 7:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Union

When
September 18, 12:00 AM CST to 7:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
September 18, 12:00 AM CST to 7:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, White

When
September 18, 12:00 AM CST to 7:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
September 18, 12:00 AM CST to 7:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656973, 656974, 656975, 656976, 656977, 656978, 656979, 656980, 656981, 656982, 656983, 656984, 656985, 656986.